Virginia, 2023

Damaging Winds in Virginia, August 14, 2023

August 14, 2023 · NWS LWX · 5 events in 4 counties and zones

A few clusters of thunderstorms developed ahead of an approaching cold front in an excessively humid environment during the afternoon hours. Localized damaging wind gusts were noted with the strongest thunderstorms in the Washington, DC metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few clusters of thunderstorms developed ahead of an approaching cold front in an excessively humid environment during the afternoon hours. Localized damaging wind gusts were noted with the strongest thunderstorms in the Washington, DC metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 14, 2:15 PM EST, 48 minutes earlier.

Area forecast discussion, Aug 14, 2:15 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
315 PM EDT Mon Aug 14 2023

.SYNOPSIS...
A warm front will lift north of the Mason-Dixon Line this
evening, followed by a strong cold front Tuesday afternoon.
High pressure and dry conditions return mid to late week.
Another cold front tracks through the region on Friday. High
pressure moves in over the weekend along with a gradual warming
trend.

&&

.NEAR TERM /THROUGH TONIGHT/...
After a slow start to convective initiation, satellite/radar
trends show a marked ramp up, particularly across the I-64
corridor and west of the Shenandoah Valley. Per the 18Z RAP
objective analysis, any residual capping inversions have quickly
eroded as the warm front continues to lift northward to the
Mason-Dixon Line. With dew points rising into the low/mid 70s,
surface-based CAPE values are now punching into the 2,000-3,000
J/kg range. The main limiting factor today is the poor mid-level
lapse rates which continue to average around 5 C/km. Despite
substantial buoyancy for lifting parcels, these sub-par lapse
rates will potentially act as a hinderance for more robust
development. On the converse, a potent upstream shortwave
accompanied by mid-level flow averaging around 40 to 50 knots
should provide plenty of lift to overcome other deficiencies.
With all that said, the severe weather threat remains somewhat
conditional. As of the typing of this discussion, the Storm
Prediction Center indicates a 40 percent chance for a Severe
Thunderstorm Watch from D.C. southward and back to the I-81
corridor. A Slight risk remains in effect for the entire region
with damaging wind gusts being the primary hazard. However,
isolated large hailstones and tornadoes are also possible.

Over the past 6 hours, there has been a marked jump in
precipitable water values. While the 12Z KIAD sounding indicated
a value of 1.55 inches, this has risen to around 2.00 inches per
a Dulles ACARS sounding. The high-resolution model signal is on
the fuzzy side, but there are a number of solutions which depict
copious amounts of rain along the I-95 corridor. Most notably,
the 12Z NAM nest shows an axis of 2 to 4 inches of rainfall
between 5-9 PM somewhere between the DC and Baltimore metros.
With the uptick in moisture content, approaching trough,
extremely high freezing levels (15,000 feet plus), have opted
to issue a Flood Watch for the threat of flash flooding. This is
in place from 5 PM until 2 AM tonight from the DC metro region
northeastward to the Baltimore metro, including Harford and
Cecil counties as well. Within the strongest cells, rainfall
rates could near 2 inches per hour which would quickly enhance
the risk of flash flooding. Remember, when encountering a
flooded roadway, "Turn Around, Don't Drown".

After a day filled with high temperatures into the low 90s and
heat indices ranging from 95 to 102 degrees, little relief is
expected overnight. Warm and humid conditions persist which may
be accompanied by another round of convection. A bunch of
solutions within the 12Z HREF ensemble system depict elevated
convection sweeping through after midnight before exiting into
the Chesapeake Bay a couple hours before dawn. While a severe
threat is less likely to emerge with this activity, additional
flooding cannot be ruled out if an area were to be impacted by
multiple rounds.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
By Tuesday morning, the primary upper low will be located along
the Indiana/Ohio border with the trough extending down into the
Tennessee River Valley. As these height falls push eastward, so
will the cold front which is expected to cross the I-95 corridor
during the afternoon hours. This boundary gradually presses
eastward reaching the Chesapeake Bay during the evening rush
hour. While the convective parameter space does not look as
favorable as today, there will likely be some severe component
to the activity on Tuesday afternoon to early evening. The
primary area of focus is along and east of I-95, but
particularly over far southern Maryland where a Slight risk is
in place. Damaging wind gusts are the most likely hazard in
conjunction with torrential downpours. Tuesday's high
temperature forecast calls for upper 80s to low 90s along with a
shift to southwest to westerly winds behind the front. The
effects of decreasing humidity levels does not really kick in
until late Tuesday. Thus, afternoon heat index values again push
into the mid/upper 90s. Winds turn more northwesterly overnight
with forecast lows in the 60s, locally into the 50s across the
higher terrain.

Much quieter weather is in store for Wednesday as the upper
trough lifts northeastward while shearing out. High pressure
tracks in from the Tennessee/Ohio valleys leading to a decrease
in wind fields. Wednesday should prove to be the coolest day of
the week with high temperatures in the mid 80s and upper 60s to
70s across the mountain locales. This is accompanied by much
more sunshine than preceding days. The surface anticyclone
settles off to the west overnight with low temperatures falling
into the 60s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A front will remained stalled near the Chesapeake Bay or just to the
southeast Thursday. There are some indications a weak wave of low
pressure may track along the boundary, perhaps sparking a few
showers or thunderstorms southeast of I-95. Meanwhile, a stronger
trough and cold front will be crossing the Great Lakes. This front
will overtake the area on Friday. A few showers may approach from
Pennsylvania with this system, but most of the forcing and moisture
will be passing north of the area. With that said, most areas likely
remain dry Thursday and Friday with temperatures near to slightly
above normal.

Thereafter, high pressure will build into the area as a strong upper
level ridge slowly builds eastward across the nation's midsection.
Lower dewpoints will advect in later Friday and persist through at
least Saturday. Temperatures will drop to near or slightly below
normal Friday night through Saturday night. As the surface ridge
moves eastward, temperatures and humidity will increase moving into
next week.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Multiple rounds of showers and thunderstorms will likely lead to
periods of restrictions at all terminals. While subject to
change, the present forecast calls for VCTS in the afternoon to
mid-evening windows, and again during the first half of the
overnight period. The latter period is somewhat more
questionable given a fuzzier model signal. TEMPO groups showing
sub-VFR conditions and gusty winds will be added as confidence
increases in the setup

A cold front pushes through on Tuesday leading to a shift to
mainly westerly flow. This system crosses the I-95 corridor on
Tuesday afternoon before moving into the Chesapeake Bay by the
early evening hours. Additional showers and thunderstorms are
possible with this front, particularly for the DC and Baltimore
terminals. Winds further shift over to northwesterly into the
night with VFR conditions in place through mid-week. Wind fields
become more suppressed the second half of Wednesday into the
night as high pressure builds in from the west.

Gusty south winds Thursday will become gusty northwest on Friday
with the passage of a frontal system. However, VFR conditions are
most likely with dry conditions.

&&

.MARINE...
With showers and thunderstorms moving toward the waterways,
Special Marine Warnings will likely be required for any of the
stronger convection. One such warning already went into effect
south of Dahlgren in the Tidal Potomac. Multiple rounds of
convection are expected with this first batch sweeping through
late this afternoon into the evening. Models continue to
highlight another round overnight which may cause additional
hazardous weather for boaters and other mariners. Meanwhile,
Small Craft Advisories will be in place for the Chesapeake Bay
into southern sections of the Tidal Potomac due to southerly
channeling.

On Tuesday, an upstream cold front tracks toward the waterways
late in the afternoon and into the evening. With a Slight risk
in place from the Storm Prediction Center, gusty and erratic
winds are possible along with some hail. These threats subside
late into the evening and overnight as the cold front moves
south of the waters. High pressure builds in from the west by
mid-week leading to lighter winds.

Small Craft Advisories are possible Thursday in southerly flow, as
well as Friday in northwesterly flow with the passage of a cold
front.

&&

.HYDROLOGY...
A Flood Watch is in effect from 5 PM this afternoon until 2 AM
overnight due to the threat for flash flooding. Despite the
rainfall deficit across the area which includes some D0 drought
areas, robust rainfall rates may accompany some of the
convection. Precipitable water values currently around 2.00
inches have already risen by a half inch since early this
morning. Models show an uptick to around 2.25 inches, which in
conjunction with extremely high freezing levels and deep warm
cloud layers, will support a flash flooding threat. The current
area of concern spans the DC and Baltimore metro areas, which
also includes Harford and Cecil counties. Further changes are
possible depending on how conditions evolve this afternoon and
evening.

&&

.TIDES/COASTAL FLOODING...
As low pressure over the eastern Ohio Valley slides into the mid-
Atlantic later this evening and then onto the Jersey Coast
overnight, a persistent and light southeast wind will become a
moderate southwest wind. This subtle and gradual increase in
southerly winds will allow for our tides to increase some but it
appears that only the sensitive sites such as Annapolis and Straits
Point may reach Action Stage or close to Action later overnight into
Tuesday morning.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 2 AM EDT Tuesday for DCZ001.
MD...Flood Watch until 2 AM EDT Tuesday for MDZ006-008-011-013-014-
     503>508.
VA...Flood Watch until 2 AM EDT Tuesday for VAZ053-054-506.
WV...None.
MARINE...Small Craft Advisory from 3 AM to 8 AM EDT Tuesday for
     ANZ530>532.
     Small Craft Advisory from 8 PM this evening to 10 AM EDT
     Tuesday for ANZ533-534-537-541-543.
     Flood Watch until 2 AM EDT Tuesday for ANZ535.

&&

SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...ADS
AVIATION...ADS/BRO
MARINE...ADS/BRO
HYDROLOGY...BRO
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, Aug 14, 8:43 AM EST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
943 AM EDT Mon Aug 14 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-151345-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
943 AM EDT Mon Aug 14 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Isolated to scattered severe thunderstorms are likely this
afternoon into this evening, with some areas likely to experience
multiple rounds of storms. Damaging wind gusts will be the main
threat with isolated large hail possible. An isolated tornado
is also possible.

Isolated instances of flooding are possible this afternoon into
this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms are possible south and east
of I-95 Tuesday afternoon. Special Marine Warnings may be needed
for portions of the waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon into this evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-151345-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
943 AM EDT Mon Aug 14 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are likely this afternoon into
this evening, with some areas likely to experience multiple rounds
of storms. Damaging wind gusts will be the main threat, with
isolated large hail possible. An isolated tornado is also
possible.

Isolated to scattered instances of flooding are possible this
afternoon into this evening. The greatest threat is likely in the
Potomac Highlands and along the Maryland-Pennsylvania border.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon into this evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-151345-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
943 AM EDT Mon Aug 14 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are likely this afternoon into
this evening, with some areas likely to experience multiple rounds
of storms. Damaging wind gusts will be the main threat, with
isolated large hail possible. An isolated tornado is also
possible.

Isolated to scattered instances of flooding are possible this
afternoon into this evening, particularly over Garrett County.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon into this evening.

In the hours before

Local storm report, Aug 14, 2:14 PM EST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
314 PM EDT Mon Aug 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     Tstm Wnd Gst     2 SE Dahlgren           38.31N  77.03W
08/14/2023  M39 mph          ANZ536             VA   Buoy

            A wind gust of 34 knots (39 MPH) was measured by the
            Baber Point WeatherFlow sensor (XBAB).

&&

Event Number LWX2302281

DH
Local storm report, Aug 14, 2:17 PM EST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
317 PM EDT Mon Aug 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Tstm Wnd Gst     Swan Point              38.30N  76.94W
08/14/2023  E39 mph          ANZ536             MD   Buoy

            A thunderstorm produced an estimated wind gust to 34
            knots (39 MPH) near the Cuckold Creek WeatherFlow sensor
            (XCCK).

&&

Event Number LWX2302282

DH
Local storm report, Aug 14, 2:24 PM EST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
324 PM EDT Mon Aug 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Tstm Wnd Gst     3 ENE Dahlgren          38.34N  76.99W
08/14/2023  E39 mph          ANZ536             VA   Buoy

            A thunderstorm produced estimated wind gusts to 34
            knots (39 MPH) near the Potomac Light 33 WeatherFlow
            sensor (XLT3) between 3:10 and 3:15 PM.

&&

Event Number LWX2302283

DH
Local storm report, Aug 14, 2:39 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
339 PM EDT Mon Aug 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     Tstm Wnd Gst     4 NE Dahlgren           38.36N  76.99W
08/14/2023  M41 mph          ANZ536             VA   Mesonet

            A wind gust of 36 knots (41 MPH) was measured by a
            mesonet on the northbound span of the US-301 Harry Nice
            Bridge (MD155).

&&

Event Number LWX2302284

DH
Local storm report, Aug 14, 3:01 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
401 PM EDT Mon Aug 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Tstm Wnd Gst     4 SE Oakley             38.23N  76.69W
08/14/2023  M47 mph          St. Marys          MD   Mesonet

            Wind gusts of up to 41 knots (47 MPH) were measured by
            a mesonet near Leonardtown (EW1760) adjacent to the
            tidal Potomac River between 3:45 and 3:50 PM.

&&

Event Number LWX2302285

DH

The radar

The Sterling radar (KLWX), 26 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
August 14, 3:03 PM EST
Where
Fairfax County, 0.81 mi SSE of Fairfax Station
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
38.789, -77.316

Several trees blew down near Burke and Fairfax Station. A tree blew down near the intersection of Steamboat Landing Lane and Steamboat Landing Court. A tree blew down on Monument Drive near US-29 Lee Highway. A tree blew down on Olley Lane near VA-620 Braddock Road. A tree blew down on Cotherstone Court near Lake Braddock Drive. A tree blew down near the intersection of Park Drive and Crescent Drive.

Thunderstorm Wind, Prince William

When
August 14, 3:08 PM EST
Where
Prince William County, 0.95 mi SE of Occoquan
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.669, -77.260

Several trees and wires blew down in Woodbridge. A tree blew down onto wires bringing down a utility pole in the 1500 block of Carter Lane. A large (2 to 3 feet in diameter) tree blew down onto power lines near the intersection of VA-610 Bacon Race Road and Cannon Bluff Drive/Wellesley Drive.

Thunderstorm Wind, Fairfax

When
August 14, 3:14 PM EST
Where
Fairfax County, 0.53 mi NE of Fairfax Park
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.776, -77.244

Several trees blew down in Springfield, including on Hillside Road near VA-644 Old Keene Mill Road. A tree blew down on VA-641 Pohick Road near Diving Cliff Lane.

Thunderstorm Wind, Alexandria (C)

When
August 14, 3:31 PM EST
Where
Alexandria (C) County, 0.92 mi ENE of Alexandria
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.823, -77.063

Several trees and wires blew down in the City of Alexandria. Trees and wires blew down blocking a couple of roads in the Del Ray neighborhood. The 400 block of South Pitt Street was closed due to trees and power lines that blew down. Trees and wires blew down near the intersection of Russell Road and Mount Vernon Avenue closing both directions. Urban forestry responded to several other calls for trees and branches down in the area.

Thunderstorm Wind, Arlington

When
August 14, 3:35 PM EST
Where
Arlington County, 1.72 mi SSE of South Washington
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.848, -77.034

A wind gust of 50 knots (58 MPH) was measured by the ASOS at Ronald Reagan Washington National Airport (KDCA).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114412, 1114414, 1114417, 1114418, 1114422.